Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 222, NWS Mobile, AL

July 26, 1998Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 26, 1998, 7:21 PM CDT for Escambia County, Alabama. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 26, 1998, 7:21 PM CDT (00:21 UTC)
Expired
Jul 26, 1998, 8:15 PM CDT
In force
54 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Escambia County, AL

What was reported inside it

TimeReportWhereRemark
Jul 26, 8:10 PM CDTThunderstorm Wind 50Nokomis, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1998-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1998-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 270021 RRA
SVRMOB
ALC053-270115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
721 PM CDT SUN JUL 26 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESCAMBIA COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 815 PM CDT

* AT 718 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
  OF ATMORE OR 5 MILES NORTHEAST OF ROBINSONVILLE... AS INDICATED BY
  DOPPLER RADAR... MOVING SOUTHWEST 10 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  ROBINSONVILLE BY 720 PM CDT
  CANOE BY 720 PM CDT
  MALTA BY 735 PM CDT
  ATMORE BY 740 PM CDT

HAIL AROUND 1 INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOLOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:00 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 26, 3:00 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT SUN JUL 26 1998

DEEP MOISTURE OVER THE CENTRAL GULF REGION WILL PERSIST THROUGH
MON AS RIDGE OVER THE S CENTRAL US BEGINS TO AMPLIFY AND EAST COAST
TROF DEEPENS SLIGHTLY THRU 36 HRS. NEAR THE SFC OLD FRONTAL BOUNDARY
NEAR THE TN VALLEY WILL PUSH S'WARD INTO CENTRAL PARTS OF GA AND
EASTERN AL BEFORE RETREATING NORTHWARD LATER IN THE PD. UPPER TROF
OVER THE EAST COAST WILL BEGIN TO SHIFT SLOWLY EAST ALLOWING HIGH
PRES OVER THE SOUTH THE BUILD LATER IN THE PD. LATEST WV LOOPS SHOW
NEXT IMPULSE FROM THE CENTRAL PLAINS TO PUSH SE BY MON ALLOWING
ANOTHER ROUND OF SCATTERED CONVECTION TO DEVELOP OVER THE REGION EAST
OF THE RIDGE. ALSO NOTED ON SATELITE...WEAK TROP WAVE MOVING INTO THE
EASTERN GULF POSSIBLY ALLOWING BETTER MOISTURE TO ADVECT NORTH AND
WEST FROM THE GULF BY EARLY MON. CURRENT FCST AND TEMPS LOOK CLOSE
THOUGH WILL GO SLIGHTLY HIGHER ON THE POPS MAINLY FOR THE EARLY
EVENING HRS.

OVER THE COASTAL WATERS...WINDS WILL CONTINUE TO BE MOSTLY VARIABLE
AT 5 TO 10 KTS WITH MAYBE A WEAK C-BREEZE DEVELOPING NEAR THE FL CST
AND OVER MOB BAY BY MON AFT. SEAS 2 FT OF LESS WITH WINDS AND SEAS
HIGHER IN SCATTERED SHOWERS AND THUNDERSTORMS.

MOB 73/91/74/92 3535  PNS 75/91/76/92 3535
DTS 77/89/77/88 3435  GZH 72/91/72/93 3535 32

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:07 PM CDTSevere Thunderstorm WarningMOBBaldwin68 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.